Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 305, NWS St. Louis, MO

June 21, 2008Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2008, 3:54 PM CDT for Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 3:54 PM CDT (20:54 UTC)
Expired
Jun 21, 2008, 4:45 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Monroe County, IL, Jefferson County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:17 PM CDTHAIL 0.883 Ese Hillsboro, MO
Jun 21, 4:17 PM CDTHAIL 13 S Festus, MOQUARTER SIZE HAIL AND LARGE TREE LIMBS DOWN (GREATER THAN 6 INCHES0 3 MILES SOUTH OF FESTUS ON U.S. 67

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 212055
SVRLSX
ILC133-MOC099-186-212145-
/O.NEW.KLSX.SV.W.0305.080621T2054Z-080621T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  WESTERN MONROE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
  SOUTH OF FESTUS...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN JEFFERSON COUNTY...
  BLOOMSDALE...
  ROCKY RIDGE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3790 9030 3797 9035 3799 9033 3803 9039
      3822 9053 3830 9034 3810 9018 3809 9021
      3806 9015 3797 9007
TIME...MOT...LOC 2054Z 327DEG 17KT 3819 9038

$$

BYRD
2 follow-up statements
000 
WWUS53 KLSX 212115
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT SAT JUN 21 2008

ILC133-MOC099-186-212145-
/O.CON.KLSX.SV.W.0305.000000T0000Z-080621T2145Z/
MONROE IL-STE. GENEVIEVE MO-JEFFERSON MO-
415 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN JEFFERSON...NORTHERN STE. GENEVIEVE AND SOUTHWESTERN
MONROE COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
3 MILES NORTHWEST OF FESTUS...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
FESTUS...CRYSTAL CITY...OLYMPIAN VILLAGE...CHALFIN BRIDGE AND 
BLOOMSDALE.

LAT...LON 3790 9030 3797 9035 3799 9033 3803 9039
      3822 9053 3830 9034 3810 9018 3809 9021
      3806 9015 3797 9007
TIME...MOT...LOC 2115Z 329DEG 22KT 3822 9043

$$

BYRD
000 
WWUS53 KLSX 212143
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SAT JUN 21 2008

ILC133-MOC099-186-212153-
/O.EXP.KLSX.SV.W.0305.000000T0000Z-080621T2145Z/
MONROE IL-STE. GENEVIEVE MO-JEFFERSON MO-
443 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON...
NORTHERN STE. GENEVIEVE AND SOUTHWESTERN MONROE COUNTIES EXPIRES AT
445 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 
445 PM.

LAT...LON 3790 9030 3797 9035 3799 9033 3803 9039
      3822 9053 3830 9034 3810 9018 3809 9021
      3806 9015 3797 9007
TIME...MOT...LOC 2143Z 329DEG 22KT 3807 9032

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:50 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 12:50 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT SAT JUN 21 2008

.DISCUSSION...
/345 AM CDT SAT JUN 21 2008/

THE WEAK SHORT WAVE TROF MOVING THROUGH THE UPPER MS VLY ATTM IS
FORECAST TO CONT MOVING ESEWD TODAY AND INTO THE GREAT LAKES BY
EVENING...WITH THE ATTENDANT SFC BNDRY ACROSS SRN IA MOVING INTO
SRN IL AND SE MO BY 00Z. AMPLE SUN/HEATING TODAY SHOULD RESULT IN
DECENT INSTABILITY AHEAD OF THE BNDRY WILL MLCAPES AROUND 2000
J/KG. CONVERGENCE ALONG THE BOUNDARY HOWEVER WILL BE RELATIVELY
WEAK AND DEEP LAYER SHEAR ONLY PROGGED TO BE AROUND 20-25 KTS...WHICH
WOULD SUPPORT ISOLD-SCT COVERAGE OF PULSE TO MULTICELL STORMS.
EXPECTING STORMS TO DEVELOP ALONG THE BOUNDARY THIS AFTERNOON WITH
GREATEST COVERAGE ACROSS INDIANA/ILLINOIS DECREASING SWWD INTO MO.
SOME MARGINALLY SEVERE HAIL AND WIND GUSTS COULD ACCOMPANY THE
MOST INTENSE CELLS. OVERALL COVERAGE AND INTENSITY SHOULD DIMINISH
THIS EVENING WITH LOSS OF HEATING AND AS THE STORMS MOVE SEWD AWAY
FROM THE CWA.

ATTENTION THEN TURNS TO THE POTENTIAL FOR ANOTHER ROUND OF STORMS
DURING THE LATE EVENING AND OVERNIGHT HOURS FOCUSED BACK TO THE
NORTH. A MUCH STRONGER SHRTWV TROF IS PROGGED TO DIG SEWD THRU THE
MS VLY REGION BEGINNING LATE TONIGHT INTO SUNDAY WITH AN ATTENDANT
COLD FRONT. A WESTERLY LLJ DEVELOPING AHEAD OF THE TROF/CDFNT TONIGHT
WILL FOCUS WAA/LIFT ACROSS THE MO VLY REGION SUPPORTING THUNDERSTORM
DEVELOPMENT. MODELS ARE SUGGESTING POTENTIAL FOR UPSCALE GROWTH
INTO AN ORGANIZED CONVECTIVE COMPLEX MOVING INTO NRN MO. NOT SURE
HOW FAR SOUTH THIS WILL GET BUT HAVE BUMPED UP POPS IN THE NORTH.
ALSO INCREASED POPS A BIT ACROSS THE ENTIRE AREA ON SUNDAY AS THE
MCS AND/OR RESIDUAL BNDRY AND CDFNT CONTS SEWD ACROSS THE REGION.
DEEP LAYER SHEAR WILL BE MUCH IMPROVED DUE TO STRENGTHENING MID
LEVEL FLOW ASSOCD WITH THE DIGG SHRTWV TROF AND THIS WOULD SUPPORT
MUCH GREATER CONVECTIVE ORGANIZATION/COVERAGE. HIGH PRESSURE
SHOULD THEN SETTLE INTO THE REGION ON MONDAY BRINGING A BRIEF
SPELL OF DRY AND TRANQUIL WEATHER.

GLASS
&&

.AVIATION...
/1239 PM CDT SAT JUN 21 2008/
FOR THE 18Z TAFS...A COLD FRONT THAT EXTENDS FROM NORTHEASTERN
INDIANA THROUGH SOUTH CENTRAL ILLINOIS THEN INTO CENTRAL MISSOURI
WILL SLIDE SOUTH THROUGH THE REST OF THE AREA BY THIS EVENING.
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT AS IT MOVES SOUTH. HOWEVER...THUNDERSTORMS ARE EXPECTED TO
BE SCATTERED AND CHANCES OF THEM IMPACTING A TERMINAL ARE TOO
REMOTE TO INCLUDE IN TAFS. OTHERWISE...WINDS ARE EXPECTED TO BE
WESTERLY JUST AHEAD OF THE FRONT AND BECOME NORTHWEST TO NORTH
BEHIND THE FRONT. MCS DEVELOPMENT STILL A POSSIBILITY OVER WESTERN
IOWA TONIGHT WITH IT SLIDING SOUTHEAST TOWARDS TAF SITES...SO
ADDED VCTS/VCSH TO SITES BEGINNING AROUND 09Z FOR KUIN...10Z FOR
KCOU AND AROUND 12Z FOR KSUS/KSTL.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 5:53 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CDT SAT JUN 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
553 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WINDS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND
OVERNIGHT ACROSS MAINLY CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AS THE PRIMARY THREAT.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY EVENING AS
AN UPPER LEVEL DISTURBANCE AND ANOTHER COLD FRONT MOVES ACROSS
THE REGION. SOME OF THESE STORMS COULD BE SEVERE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
FROM TUESDAY THROUGH FRIDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Jun 21, 3:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             COLUMBIA                38.46N  90.23W
06/21/2008  E0.75 INCH       MONROE             IL   TRAINED SPOTTER

            AT INTERSECTION OF MAIN AND LEPP.

&&

EVENT NUMBER 00490

SIPPRELL
Local storm report, Jun 21, 3:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/21/2008  E0.70 INCH       ST. LOUIS CITY     MO   EMERGENCY MNGR

            NEAR THE INTERSECTION OF I 55 AND LOUGHBOROUGH

&&

EVENT NUMBER 00492

MILLER
Local storm report, Jun 21, 3:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     1 NW WATERLOO           38.34N  90.17W
06/21/2008  E50 MPH          MONROE             IL   TRAINED SPOTTER

&&

EVENT NUMBER 00493

SIPPRELL
Local storm report, Jun 21, 3:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             AFFTON                  38.55N  90.33W
06/21/2008  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER 00494

MILLER
Local storm report, Jun 21, 3:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             AFFTON                  38.55N  90.33W
06/21/2008  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            ALONG GRAVOIS ROAD.

&&

EVENT NUMBER 00495

SIPPRELL
Local storm report, Jun 21, 3:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NW LEMAY              38.54N  90.30W
06/21/2008  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            IN VICINITY OF HIGHWAYS 270 AND 21 AS WELL AS LINDBURGH
            AND TESSON FERRY ROAD IN CONCORD VILLAGE...MISSOURI.

&&

EVENT NUMBER 00496

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:35 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis40 min
Jun 21, 3:13 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningLSXJefferson39 min
Jun 21, 5:21 PM CDTSevere Thunderstorm WarningLSXWashington39 min
Jun 21, 5:54 PM CDTSevere Thunderstorm WarningLSXWashington51 min
Jun 21, 6:21 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington39 min
Jun 21, 3:04 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.